Restoring Life

Overdose: America’s Problem is Your problem

According to the CDC, in 2015, more than 33,000 people died from overdosing on opioids.

Of those deaths, 15,281 were attributed to commonly prescribed opioids like hydrocodone and oxycodone, 9,580 deaths attributed to synthetic opioids like Fentanyl, and 12,989 deaths due to heroin.

  • For every 200 people who take heroin, three will die of overdose
  • Four in five new heroin users start with prescription opioids
  • Opioid-related deaths cost the U.S. $78.5 billion
  • An opioid-related death occurs somewhere in the country about every 16 minutes

HARD TRUTH: Every day, more than 115 people in the United States die after overdosing on opioids.

Source: National Institute of Drug Abuse (NIDA)

In 2016, there were 444 opioid-related overdose deaths in Oklahoma. Through the combined efforts of health industry leaders, law enforcement and prevention advocates, we reduced our rate of opioid-related overdose to 11.6 deaths per 100,000 people, as compared to the national rate of 13.3 deaths per 100,000.

As a result of this effort, prescription opioid overdose deaths have also declined since 2014 from 424 to 322. However, overdose deaths attributed to illicit heroin use have more than doubled from 26 deaths in 2012, to 53 deaths in 2016. As the graph below indicates, prescription opioid overdose continues to exceed that of heroin or synthetic opioids such as fentanyl.

Source: National Institute of Drug Abuse (NIDA)


How Opioid Overdose Occurs


Reversing Opioid Overdose

The risk of fatal overdose can occur with prescribed opioids as well as misused/abused opioids and heroin.

Increasing access to naloxone-containing medications like Narcan® through co-prescribing provides the opportunity to discuss the risks of opioids with patients in a non-judgmental environment and increase the awareness surrounding opioid overdoses and use disorders.

According to Adapt Pharma, the makers of Narcan®, this rescue treatment is FDA approved, covered by most insurers, and can be purchased directly from your pharmacists without a prescription from your doctor.


How to Use Narcan®

How to Use Narcan®

narcan

Narcan® Nasal Spray by Adapt Pharma

  • Narcan® Nasal Spray comes in a two-pack
  • May be administered to anyone, including pregnant women and children
  • May be administered every 2 -3 minutes until initial response

About Naloxone


CDC Naloxone Recommendation

Offer Naloxone to patients at an increased risk for opioid-related harms which include patients with:

  • History of overdose
  • History of substance use disorder
  • Concurrent use with benzodiazepines, alcohol and opioids
  • Intolerance and risk of returning to high dose (recent prison release)
  • On >50 MME/day

Answers to The Myths

An opioid overdose is not a blissful stroll through the park. It is deadly, and many times these overdoses are accidental.

Typically, withdrawal wakes the victim, which can include vomiting, disorientation, and other undesirable side effects.

Before intervention or long-term treatment can begin for an overdosed victim, life-saving measures must be undertaken. A dead victim has no chance for recovery.

MYTH

Naloxone can be abused and become addictive.

FACT

Naloxone cannot be used to get high. Naloxone is safe and effective with no potential for abuse.

MYTH

Naloxone can be taken before using drugs to avoid an overdose.

FACT

Naloxone is only effective following an opioid-involved overdose. It removes opioids that have clogged the brain’s receptors and suppressed natural breathing, which can result in a heart attack if not given in time. Upon administration of Naloxone, victims of overdose enter opioid withdrawal, which can result in discomfort, but this can restart natural breathing and heart function saving their life. Also, multiple administrations may be needed depending on the strength and dosage of the opioid involved.

MYTH

Naloxone is a crutch to allow drug addicts to keep using opioids without real consequences.

FACT

According to research, making Naloxone available to the public does not encourage people to use opiates more. The goal of releasing Naloxone to the public is to prevent unnecessary deaths by educating people how to recognize, prevent, and intervene during an overdose.

Save first, ask questions second, pass judgment…never.


Where to Find Naloxone

Community Action Network has partnered with several organizations to provide consumers with latest information concerning Naloxone availability in the state.

To find a Naloxone distributor near you, use your mobile phone to text the word “Naloxone” to *55155, or view map locations provided by our partner site Take as Prescribed below.


The SMART Approach to Overdose Prevention

TO AVOID AN OPIOID OVERDOSE

  • Tell your healthcare provider of all medications you are taking.
  • Take medicine only if it has been prescribed to you by your healthcare provider.
  • Do not take more medicine or take it more often than instructed.
  • Never mix opioids or painkillers with alcohol, benzodiazepines, sleeping pills, or any illicit substance.

EMERGENCY: Call 911 immediately if you suspect someone is experiencing a drug overdose.

SIGNS AND SYMPTOMS

  • Won’t awaken when aroused
  • Bluish purple skin tones for lighter skinned people and grayish or ashen tones for darker skinned people
  • Slow, shallow, erratic, or absent breathing
  • Snore-like gurgling or choking sounds
  • Elevated body temperature
  • Vomiting
  • Irrational behavior or confusion

Signs and symptoms of drug overdose may differ depending upon the type of drug consumed.

DO NOT

  • Allow the victim to “sleep it off.”
  • Put the victim in a bath or shower.
  • Leave the victim alone.
  • Treat the victim with home remedies – they do not work and often postpone potentially life-saving medical treatment.
  • Postpone calling “911” in order to clean up the scene.

IN THE EVENT OF AN OVERDOSE EMERGENCY

  • Call 911 and give Naloxone.
  • Do rescue breathing and chest compressions. Follow 911 dispatcher instructions.
  • After Naloxone, stay with the person until help arrives.
  • If no reaction in 3 minutes, give second Naloxone dose.

Naloxone wears off. A person who has overdosed may experience symptoms again. Seek emergency care.

Source: Oklahoma Department of Health